Seminar on Low Carbon Technologies

At the Regional Environmental Center for Central and Eastern Europe (REC)

Climate change is a challenging and urgent global issue. Intensive discussion has been continued toward the adoption of an ambitious protocol, another legal instrument or an agreed outcome with legal force applicable to all Parties under the United Nation Framework Convention on Climate Change at COP21 in Paris. In terms of countermeasures to the increasing greenhouse gas emissions, tangible actions against climate change are needed more than ever. Therefore, it is of utmost importance to further elaborate on the planning and implementation of low carbon growth across the world including the Central and Eastern European (CEE) as well as South Eastern Europe region (SEE).

In the context of transition to low carbon economy, Japan has continued its efforts to reduce CO2 emissions in order to achieve the decarbonisation of economy with leading technologies. As part of these efforts, Japan launched "the Joint Crediting Mechanism (the JCM)" as one of the scheme to contribute to CO2 emission reduction in the global level. Specific projects are being prepared and implemented in 14 countries with which Japan has signed to implement the JCM.

It is expected that, through this seminar, the perspectives and needs on low carbon technologies in the Central and Eastern European and South Eastern European region will be shared as well as experiences in Asia including Japanese initiatives for promoting low carbon technology diffusion abroad by the JCM. In addition, the seminar will provide opportunities to promote networking, cooperation, and knowledge sharing among participants.

Date 6 - 7 July, 2015

Venue Regional Environmental Center for Central and Eastern Europe (REC), Szentendre,

Hungary

Organizer REC and Ministry of the Environment, Japan (MOEJ)

Programme

Day 1 (July 6 th)			
9:00	Registration		
Session 1: Opening Session			
09:30 [10min]	Opening remarks Ms. Marta Szigeti Bonifert, Executive Director, REC Ms. Kikuko Kato, Minister, Embassy of Japan in Hungary (TBC) Mr. Nobuhiro Kino, Director of International Cooperation Office, MOEJ		
09:40 [20min]	Self-Introduction from all participants Purpose: Get to know each other to promote active participation in discussions later on		
Session 2	Session 2 : Energy situation in CEE and the needs for low carbon technologies		
10:00 [50min]	Purpose: Create common understanding on the importance of low carbon technologies for decarbonisation in CEE and SEE. REC will first share the overview of energy situation in CEE and SEE, and REKK will further		

elaborate on the demands and the potential for decarbonisation in CEE and SEE.

Moderator: Ms. Zsuzsa Iványi, Senior Expert, REC

1. Energy outlook in CEE and SEE and sectors with priority for decarbonisation [45min + Q&A5min]

Mr. László Szabó, Senior Researcher , Regional Centre for Energy Policy Research (REKK)

*interactive discussion and Q&A follows after each presentation.

10:50

Coffee Break

Session 3: Opportunities for financing low carbon technology diffusion

11:10 [70min]

Purpose: Create common understanding on the importance of financing low carbon technology diffusion in order to achieve further emissions reduction worldwide, and particularly in CEE and SEE. Representatives from CTCN, and Energy Community Secretariat will share their views and expertise on the topic. Important points to be addressed include: (1) role of technology in decarbonisation; (2) current status of the development of low carbon technologies; (3) financial schemes to promote the diffusion of low carbon technologies.

Moderator: Mr. József Feiler, Topic Area Leader, REC

 Needs for technological developments and deployment to mitigate climate change [30min + Q&A5min]

Mr. Edwin Aalders, Advisor, Climate Technology Centre and Network (CTCN)

Lunch Break

2. Energy futures in South East Europe [30min + Q&A5min]

Mr. Péter Vajda, Energy Community Secretariat

Session 4: Introduction of the JCM

13:30

12:20

[85min]

Purpose: Introduce the Joint Crediting Mechanism (JCM), a Japanese government's initiative to promote the diffusion of low carbon technologies, as an example of market mechanism tools for decarbonisation across the world. Representatives and experts from MOEJ, Japanese private companies, and research institutes will discuss the overview, the projects and technologies, and the methodologies of the JCM.

Moderator: Ms. Zsuzsa Iványi, REC

^{*}interactive discussion and Q&A follows after each presentation.

	 Overview of the JCM [20min + Q&A5min] Mr. Takaaki Ito, Deputy Director of Office of Market Mechanisms, MOEJ 	
	 Methodologies of the JCM [20min + Q&A5min] Mr. Akihisa Kuriyama, Policy Researcher, IGES 	
	 MOEJ's support scheme under the JCM and its case studies [30min + Q&A5min] Mr. Sota Sekine, Senior Manager, Global Environmental Centre Foundation (GEC) 	
	*interactive discussion and Q&A follows after each presentation.	
14:55	Coffee Break	
Session 5: Various schemes and cases under the JCM		
15:10 [100min]	Purpose: Share various schemes and cases under the JCM. Representatives from Asian Development Bank (ADB), MOEJ, and Japanese private companies will share their activities for low carbon technology diffusion and the JCM-supported projects.	
	Moderator: Mr. Nobuhiro Kino, Director of International Cooperation Office, MOEJ	
	 City to City collaboration and its case studies under the JCM [20min + Q&A5min] Mr. Tomoki Uematsu, Researcher of International Cooperation Office, MOEJ 	
	 2. ADB's activities and financing examples under the JCM [20min + Q&A5min] Mr. Ryuzo Sugimoto, Environment Specialist of Regional and Sustainable Development Department, Asian Development Bank (ADB) 	
	 JCM case studies: Perspectives from private sector [20min + Q&A5min × 2] Dr. Noriyasu Maehara, Mitsubishi Heavy Industries Mr. Gen Takahashi, JFE Engineering Corporation 	
	*interactive discussion and Q&A follows after each presentation.	
16:50	Coffee Break	
17:00 [45min]	Discussion session: Further understanding of JCM and low-carbon technologies	
	Purpose: Deepen the understanding about the JCM and share the lessons learned through the planning, the implementation, and the review of the policy measure in order to provide inputs for a policy-making of low carbon diffusion in CEE and SEE.	
	This session is open to the floor, facilitated by József Feiler, topic area leader, REC.	

17:45	Wrap up of Day 1		
[10min]	Purpose: Conclude Day 1 and introduce the activities in Day 2.		
	Dr. Kentaro Tamura, Deputy Director of Kansai Research Centre, IGES		
18:00	Low Carbon / Zero Carbon – technologies & stakeholders		
[20min]	Purpose: Brief introduction of the REC's contribution to awareness raising on innovation and technologies: the technology (e.g. SANYO photo-voltaic solar panels) behind the Zero Emission Conference Center and the Road to Paris campaign.		
	Mr. Zsolt Bauer, Head of Communications and PR, REC & The Climate Reality Project, Branch Manager for CEE & Turkey		
	Venue: roof-top of the building!		
18:30	Reception (incl. dinner)		
	Day 2 (July 7 th)		
9:00	Recap of Day 1		
[5min]	Mr. József Feiler, REC		
Sessio	on 6: Future perspectives of low carbon technologies diffusion		
9:05	Energy innovation overview [20min + Q&A5min]		
[25min]	Purpose: Present challenges and opportunities in energy innovation		
	Mr. Christo Balinow, Outreach Development Manager, KIC InnoEnergy SE		
9:30	Breakout Session		
[90min]	Purpose: Have interactive discussions among all participants to identify and explore the key areas for decarbonisation and the required financial instruments in CEE and to seek a possible international cooperation between CEE and Japan.		
	This session will be conducted in 2 groups which separately focus on: (1) Prioritized low carbon technologies, facilitated by Mr. László Szabó (REKK); and (2) possible cooperation, facilitated by Dr. Kentaro Tamura (IGES). The discussion results of the two groups will be shared after the following coffee break.		
11:00	Coffee Break		
11:30 [20min]	Wrap up of the Breakout Session		
[20]	Purpose: Report back the findings of the Breakout Session to seek a future collaboration in view of low carbon technology and international cooperation.		

	Mr. József Feiler, REC		
	Mr. Masahiro Suzuki, Policy Researcher, IGES		
	Closing Session		
11:50	Closing remarks		
[10min]	Ms. Zsuzsa Iványi, REC		
	Mr. Nobuhiro Kino, MOEJ		
12:00	Photo session		
Lunch and Farewell			